Arkansas, 2009

Flood in Arkansas, May 8 to 31, 2009

May 8 to 31, 2009 · NWS SHV · 1 event in 1 county or zone

Excessive heavy rainfall across all of central and southern Arkansas resulted in a major flood across the Ouachita River Valley of south central Arkansas and northeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall across all of central and southern Arkansas resulted in a major flood across the Ouachita River Valley of south central Arkansas and northeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 2:01 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 8, 2:01 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
301 AM CDT FRI MAY 8 2009

.DISCUSSION...
WARM AND WINDY TODAY COULD GIVE WAY TO SOME STRONG THUNDERSTORMS
LATE IN THE DAY TOWARDS TONIGHT ACROSS THE MIDDLE RED RIVER VALLEY
OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.

TIGHT PRESSURE GRADIENT IN PLACE THIS MORNING WITH SFC LOW MOVING
INTO THE TX/OK PHNDL AND SFC RIDGING ACROSS THE NE GULF. BOTH KSHV
AND KFWD VAD WIND PROFILERS SHOWING 40-50KTS AROUND 2KFT THIS MORNING
SO GRADIENT COMBINED WITH THERMAL MIXING WILL RESULT IN LAKE WIND
ADVISORY BEING MET TODAY AT LEAST ACROSS OUT WESTERN TWO THIRDS.
WILL KEEP OUR EASTERN THIRD JUST BELOW CRITERIA THROUGH 00Z THIS
EVENING. CONCERNING PRECIPITATION...STRONG CAPPING INVERSION WILL
BE THE MAIN PLAYER TODAY HELPING TO LIMIT ANYTHING BUT VERY
ISOLATED SHOWERS AT BEST THROUGH MOST OF THE REGION. MCS COMPLEX
HAS QUICKLY DEVELOPED ALONG A STRONG COLD FRONT ACROSS WESTERN
KANSAS AND THIS SYSTEM SHOULD MOSE EAST SOUTHEAST THROUGH THE DAY.
NEARLY ZONAL FLOW ALOFT WILL ALLOW FOR THE FRONT TO MAKE GOOD
PROGRESS SOUTHWARD TODAY INTO TONIGHT WITH A FRONTAL POSITION FROM
NORTH TEXAS EXTENDING INTO EAST CENTRAL OKLAHOMA BY 00Z. THIS
FRONT...NOT TO MENTION ANY RESIDUAL BOUNDARIES PRODUCED BY THE
COMPLEX THIS MORNING WILL BE A FOCUS FOR STRONG TO SEVERE
CONVECTION THIS EVENING INTO THE OVERNIGHT HOURS. SHOULD SEE
STRONG INSTABILITY ONCE AGAIN TODAY AND WITH PRECIPITABLE WATER
VALUES NEAR OR IN EXCESS OF 1.75 INCHES POOLING NEAR THE FRONT...
EXPECT HEAVY DOWNPOURS ONCE AGAIN IN AREAS WHERE IT IS NOT NEEDED.

OVERNIGHT...WILL LIKELY SEE ANOTHER STORM COMPLEX LIKELY DEVELOP
SOMEWHERE ALONG THE MIDDLE RED RIVER VALLEY OF SOUTHERN OKLAHOMA
INTO NORTH TEXAS AND SLIDE EAST SOUTHEAST INTO SATURDAY MORNING.
ONCE AGAIN...WILL KEEP HIGHEST POPS FOCUSED ACROSS OUR NORTHERN
ZONES THROUGH AT LEAST SUNDAY NIGHT. PROGS ARE ALL OVER THE PLACE
WITH THE FRONTAL BOUNDARY THIS WEEKEND AND THIS WILL PLAY HAVOC
WITH FCST MAX TEMPS. NAM IS MORE BULLISH WITH FRONTAL PASSAGE
THROUGH THE REGION WHILE GFS PUSHES THE BOUNDARY SOUTH OF THE I-20
CORRIDOR ON SUNDAY. HAVE TRIED TO TAKE A BLEND CONCERNING
TEMPERATURES THROUGH THE WEEKEND BUT COOLER AIR LOOKS PROMISING
FOR THE START OF NEXT WEEK...AT LEAST ACROSS OUR NORTHERN ZONES.

&&

.AVIATION...
MVFR/IFR CONDITIONS EXPECTED AROUND 12Z ACROSS AREA TERMINALS AS
1.5K FT CEILINGS DEVELOP ACROSS THE REGION. A 40-50 KT LOW LEVEL JET
COULD PROVIDE WIND SHEAR CONDITIONS ACROSS EAST TEXAS THROUGH MID
MORNING. SKIES SHOULD GRADUALLY IMPROVE THROUGH THE AFTERNOON WITH
GUSTY WINDS MIXING TO THE SURFACE. OTHERWISE...SCATTERED SHOWERS
AND THUNDERSTORM MAY BE POSSIBLE AFTER 00Z FOR TXK/TYR/GGG/SHV.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  72  87  67  83 /  10  20  30  30  40
MLU  90  71  87  67  84 /  10  10  30  30  40
DEQ  89  68  75  60  72 /  30  60  60  60  60
TXK  89  69  79  62  74 /  20  50  50  50  50
ELD  90  68  82  63  76 /  10  50  50  50  50
TYR  89  72  84  66  79 /  10  20  30  30  40
GGG  90  72  85  67  82 /  10  20  30  30  40
LFK  91  72  90  72  87 /  10  10  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: ARZ050-051-059-060-070-071.

LA...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: LAZ001-002-010-017.

OK...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13/05
Hazardous weather outlook, May 8, 3:48 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 AM CDT FRI MAY 8 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-081800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
448 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THE AREA SHOULD SEE A VERY WARM...YET BREEZY DAY TODAY WITH THE
ATMOSPHERE BECOMING VERY UNSTABLE THIS AFTERNOON INTO THE EVENING
HOURS. THE REGION SHOULD STAY CAPPED DUE TO WARM SOUTHWEST WINDS
JUST OFF THE SURFACE WHICH SHOULD HELP TO INHIBIT ANY ORGANIZED
CONVECTION...AT LEAST UNTIL THIS EVENING. A COLD FRONT WILL BEGIN
TO MOVE SOUTHWARD INTO NORTH TEXAS AND EAST CENTRAL OKLAHOMA BY
THIS EVENING. THIS FRONTAL BOUNDARY WILL BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE COULD DRIFT
SOUTH AND EAST INTO THE REGION TONIGHT. LATE TONIGHT...
THUNDERSTORM ACTIVITY COULD BECOME MORE NUMEROUS...ESPECIALLY
ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. ANY STRONG CONVECTION
THIS EVENING WILL HAVE THE CAPABILITY OF PRODUCING STRONG AND
DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE REGION WILL CONTINUE TO BE IN A FAVORABLE AREA FOR STRONG TO
SEVERE THUNDERSTORMS...SOME OF WHICH WILL PRODUCE HEAVY RAINFALL...
THROUGH AT LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS BY BE NEEDED AS EARLY AS LATE THIS
AFTERNOON...BUT MORE LIKELY THIS EVENING INTO THE OVERNIGHT HOURS
FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
081800-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
448 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THE AREA SHOULD SEE A VERY WARM...YET BREEZY DAY TODAY WITH THE
ATMOSPHERE BECOMING VERY UNSTABLE THIS AFTERNOON INTO THE EVENING
HOURS. THE REGION SHOULD STAY CAPPED DUE TO WARM SOUTHWEST WINDS
JUST OFF THE SURFACE WHICH SHOULD HELP TO INHIBIT ANY ORGANIZED
CONVECTION. FURTHER NORTH ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
A SOUTHWARD MOVING COLD FRONT. SOME OF THESE STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AS WELL. THERE IS A CHANCE THAT THIS
ACTIVITY COULD PERHAPS MAKE IT AS FAR SOUTH AS THE INTERSTATE
20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA BUT THIS
REGIONS MORE ACTIVE WEATHER SHOULD HOLD OFF UNTIL SATURDAY INTO
SUNDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A COLD FRONT WILL SLOWLY SINK SOUTHWARD NEAR THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA DURING THE DAY
SATURDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR STRONG TO SEVERE
THUNDERSTORMS...SOME OF WHICH WILL PRODUCE LOCALLY HEAVY RAINFALL.
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL BE A
POSSIBILITY THROUGH AT LEAST SUNDAY ACROSS THE REGION...BUT MAINLY
NEAR THE INTERSTATE 20 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
IF SPOTTER ACTIVATION IS NEEDED LATE TODAY INTO TONIGHT...IT
WOULD BE ACROSS NORTHEAST TEXAS...MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. OTHERWISE...ACTIVATION MAY BE NEEDED THIS
WEEKEND.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
May 8, 6:00 AM CST to May 31, 11:59 PM CST
Where
Union County, 3.48 mi NE of Norphlet to 1.84 mi NE of Mc Glendon Mill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.360, -92.634

Major flooding developed on the Ouachita River in southern Arkansas with stages comparable to those of March of 2001. Felsenthal Lock and Dam crested at a pool stage of 84.3 feet during May 23rd, the fifth highest crest of record. Downstream on the Ouachita River, moderate flooding developed at Monroe, Louisiana with a crest comparable to that of March of 2001. One event to note that during the morning hours of May 24th, two levee breaches developed near the Louisiana - Arkansas state line at the Ouachita National Wildlife Refuge in Louisiana. Stages receded dramatically some eight inches in some eight hours from Felsenthal, Arkansas downstream through Sterlington, Louisiana. The Ouachita River flooding required considerable relocation of livestock and cut off some homes near the Wildlife Refuge and near Monroe, Louisiana. Roads that had to be closed included Hamilton Lake, Moon Lake, Horseshoe Lake, Old Wall Lake Road, Bayou D'Arbonne Drive, Kent Drive, Jones Road, Browder Road, Philpot Road and Kins Lake Road/Austin Bend. Overall...the flooding in May across all of southern and southwest Arkansas will be remembered by many. The governer of the state included 5 southern Arkansas counties a disaster area which would allow these counties to receive money from the Federal Government. These counties included Little River, Hempstead, Miller, Lafayette, and Union counties.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175337.